David Miklowitz's blog
This is an article about our work with Oxford University, in which people with bipolar disorder took part in a 5-session psychoeducatioonal therapy and kept track of their highs and lows through daily and weekly text messaging of their doctors and therapists.
A reader asked:
My 8 yr old daughter has bipolar nos. She has been admitted to a phosp for a 72 hour hold. She is on resperidol and depakote. Are there any clinical studies being conducted that she can participate in?. We are in los Angeles. Thank you!
Yes, there are several clinical/treatment studies she may be eligible for. Please contact Brittany Matkevich at the UCLA CHAMP clinic at (310) 825-2836 and let her know we "e-spoke."
A reader asked:
After 3 years of medications for bipolar with ADD component...my daughter 17 1/2 is still not stable with the recent addition to lithium, seroquel and trileptal. Is there a place where she can get physically and medically stable....she is exhibiting signs of toxcitiy to lithium, but not finding help...where is the best place to monitor which meds are best for her??
If she is showing signs of lithium toxicity (problems with balance or coordination, severe diarrhea, nausea, vomiting, extrenme shakiness of hands, mental confusion) she should see her doctor (the one who prescribed lithium) as soon as possible, and will probably have to have her lithium stopped or at least adjusted. If you haven't been able to reach her doctor, I'd suggest taking her to the emergency room of your local hospital and having her evaluated for admission. Lithium toxicity is very dangerous and should be treated immediately.
A reader asked:
Hello. I have a 13 years old girl with bipolar disorder and ADHD. She eat 10mg Abiliffy,400mg Lamictal, loette and 54mg Concerta can all this medisin been eating to getter? i worry about the concerta, can it trigger mania?
Many depictions of bipolar disorder have appeared in books and films, but few (in my opinion) accurately portray the ups and downs of bipolar I disorder. Instead, they tend to capitalize on Hollywood-style depictions that may be dramatic, funny or even tear-jerking, but rarely capture the pain caused by the illness for the sufferer or his or her family members, or the difficult decisions that have to be made.
A reader asked:
How do you differentiate grandiose thoughts associated with mania from unusual thoughts and emotional dysregulation associated with Asperger's syndrome in young children?
There are really two questions here- one about grandiosity versus unusual thought content in Asperger's, and the other about emotional dysregulation. First, bipolar mania should never be diagnosed on the basis of a single symptom like grandiosity. We look for grandiosity in combination with elation or irritability, plus decreased need for sleep, plus increased energy, plus impulsive risk-taking behavior all in the same interval, before we diagnose a child or teen with mania.
The first thing to do is get a full psychiatric evaluation. This is, of course, what we do at the CHAMP clinic, and what many specialty clinics do across the country: provide a thorough interview assessment to establish whether a child or adolescent has bipolar disorder or has a condition we consider to be along the bipolar spectrum. This usually requires talking at some length to the child, the parent(s), and sometimes other family members who know the child's history.
To be bipolar, a child or teen must have had at least one manic episode, with several days or more of elated and/or irritable mood, grandiose thinking (also called inflated self-esteem), increases in activity, decreases in sleep, increased energy, talking fast, and doing impulsive things, which might include getting in fights, having indiscriminant sex or talking inappropriately about sex, spending a lot of money, or driving recklessly.
Hi Dr. Dave,
My daughter is suffering from Bipolar disorder since 2007. She is 21 yrs. old has been on several meds. since then, is taking tegretol, zyprexa, seroquel right now.Always C/O thoughts, mostly euphoric, and lack of focus, concectration.Always has to break the semester and take medical leave in order to finish the course. Do you have any suggestions or references. Thanks.
Sorry for the delay in responding. First, I would suggest getting a second opinion on her medication regimen. She's taking two atypical antipsychotics (Zyprexa and Seroquel) which can have a lot of side effects (weight gain, fatigue). She's also taking a relatively old-line anticonvulsant (Tegretol). There may be good reasons for this regimen, of course, but you might get a reevaluation by a psychiatrist who specializes in mood disorders, if she's not already seeing one.